North Dakota, 2008

Hail and Damaging Wind in North Dakota, July 5, 2008

July 5, 2008 · NWS FGF · 3 events in 2 counties and zones

A cold front moved across northeast North Dakota, and helped produce a few severe thunderstorms across the Devils Lake basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
$110,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front moved across northeast North Dakota, and helped produce a few severe thunderstorms across the Devils Lake basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 5, 2:11 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 5, 2:11 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
311 PM CDT SAT JUL 5 2008

.SHORT TERM...
MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST
SURFACE ANALYSIS...AN AREA OF LOW PRESSURE EXTENDS THROUGH CENTRAL
ND AND SD. KMVX CONTINUES TO SHOW SOME DEVELOPING STORMS IN CENTRAL
ND UP INTO S MB. WHEN COMPARING THE MODELS...THE MODELS REMAIN IN
PRETTY GOOD AGREEMENT...SO ENDED UP USING A MODEL BLEND FOR THE
FORECAST.

CONVECTION CONTINUES TO TRY TO DEVELOP ALONG AND AHEAD OF THE COLD
FRONT...WITH MID LEVEL CAP STILL PREVENTING CONVECTION FROM GETTING
FULLY ORGANIZED YET. LATEST MSAS ANALYSIS SHOW LIFTED INDICES TO -8
AND A SURFACE MOISTURE FLUX CONVERGENCE MAXIMUM EXTENDING THROUGH
CENTRAL INTO E ND. DEWPOINTS HAVE RISEN INTO THE MID TO UPPER 60S
OVER THE AREA. THE CAP IS EXPECTED TO ERODE THIS EVENING AS THE
SHORTWAVE...EVIDENT ON THE ON WV IMAGERY...MOVES INTO CENTRAL ND.
WITH SFC BASED CAPES UP TO 3000...SVR IS ANTICIPATED...WITH
EXPLOSIVE DEVELOPMENT POSSIBLE IF THE CAP ERODES QUICKLY ENOUGH.
THEREFORE...KEPT SVR WORDING IN FORECAST...WITH DAMAGING WINDS AND
LARGE HAIL THE MAIN SVR WEATHER THREATS.

THE FRONT EXITS THE AREA BY SUN MORNING. A HIGH PRESSURE PRESSURE
SYSTEM QUICKLY MOVES THROUGH ON SUN...SO KEPT THE FORECAST DRY.
THEN FOR SUN NIGHT...ANOTHER LOW PRESSURE SYSTEM MOVES OUT OF
CANADA INTO THE N PLAINS...BRINGING THE NEXT CHANCE FOR THUNDERSTORMS
TO THE AREA FOR SUN NIGHT INTO TUE.

.LONG TERM (WED-SAT)...
MODELS INITIALIZED WELL AND ARE IN GENERAL AGREEMENT SO WILL GO
WITH A BLENDED SOLUTION ATTM. MODELS SHOW A PROGRESSIVE PATTERN
WITH ANOTHER SYSTEM CROSSING THE FA ON FRI. EXPECT A REBOUND OF
TEMPS AND MOISTURE AHEAD OF THE SYSTEM INCREASING THE CHANCES FOR
MORE -SHRA/-TSRA. OTHERWISE...NO SIGNIFICANT CHANGES ARE
ANTICIPATED ATTM.

&&

.AVIATION...
VFR CONDITIONS THRU THE PERIOD WITH MENTION OF TSRA COINCIDING WITH
PASSAGE OF COLD FRONT. WINDS MAY BE ERRATIC IN VCNTY OF STRONGER
STORMS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG/HOPKINS
Hazardous weather outlook, Jul 5, 4:13 AM CST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
513 AM CDT SAT JUL 5 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
513 AM CDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR STRONG THUNDERSTORMS TONIGHT. A TROUGH OF
LOW PRESSURE WILL MOVE ACROSS NORTH DAKOTA...AND INTO NORTHWEST
MINNESOTA LATE THIS EVENING AND OVERNIGHT. THIS TROUGH WILL
TRIGGER CONVECTION LATE THIS EVENING. THERE IS A SLIGHT RISK THAT
THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA ON MONDAY
AFTERNOON. A LOW PRESSURE SYSTEM WILL DROP INTO NORTH DAKOTA FROM
SASKATCHEWAN...AND BRING A CHANCE OF THUNDERSTORMS AND LOCALLY HEAVY
RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SPEICHER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Eddy

When
July 5, 4:15 PM CST
Where
Eddy County, 5.42 mi ENE of Brantford
Measured
0.88 in hail
Reported by
Public
Coordinates
47.640, -98.780

Thunderstorm Wind, Ramsey

When
July 5, 6:20 PM CST
Where
Ramsey County, 2.29 mi E of Starkweather
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$10,000
Reported by
Public
Coordinates
48.450, -98.830

A mailbox was blown down.

Hail, Ramsey

When
July 5, 6:27 PM CST
Where
Ramsey County, 2.07 mi S of Hampden
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Public
Coordinates
48.500, -98.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125530, 125532, 125531.